Page 1 of 3 123 LastLast
Results 1 to 10 of 26

Discuss Bute overdose at the Horse Health forum - Horse Forums.

Can a horse that has been given too much Bute for laminitis go into Cardiac ...
  1. #1
    Senior Member tiakitty16's Avatar
    Join Date
    Feb 2006
    Posts
    1,682

    Bute overdose

    Can a horse that has been given too much Bute for laminitis go into Cardiac Arrest and result in death? The reason for this is because my friend had a horse that had Laminitis and recieved four treatments for the founder. My friend said that horses with founder were only given three treatments of Bute. Shadow(her horse) recieved four, and the day after his fourth treatment, he died of a heart-attack. Shadow was a 13yr-old black Morgan mix. And he was perfectly healthy in all his aspects. He was not overweight and did not have anything wrong with him until he foundered. I really need help on this. Oh. and does anyone know roughly what the cost of an autopsy for a horse would cost? I would really like to know.

  2. #2
    Senior Member+
    madvoice's Avatar
    Join Date
    May 2004
    Location
    Townsville, QLD - The Sunshine State!
    Posts
    11,865
    Bute is an anti inflammatory. Some horses can have a negative reaction to the consumption of Bute. It is quite possible that Bute caused the heart attack. Here is an article worth reading.

    http://horseproducts.stablemade.com/...ylbutazone.htm

    An Autopsy for a horse often runs in the high hundreds and upwards of a thousand depending on how intensive the autopsy is. I'm sorry for your friend's loss.
    Sep 1997 - 15 Jan 2006 ~Fry Baby I'll Miss You~
    Some people never go crazy, what truly horrible lives they must live - Charles Bukowski
    *holds up palm - look I'm too tired, just run your head really fast into this..*
    Dec 1996 - 16 March 2010 - RIP Sky

  3. #3
    Senior Member+
    Circle C's Avatar
    Join Date
    Mar 2005
    Location
    Pennsylvania
    Posts
    13,220
    Blog Entries
    21
    Bute isn't meant to be used for long periods of time, so it def could have been the cause. It can also cause colic and stomach problems.

  4. #4
    Senior Member+
    Blistering Winds's Avatar
    Join Date
    Oct 2003
    Location
    Augusta, Kansas
    Posts
    33,108
    Blog Entries
    18
    May or may not have been bute

    What caused the laminitis?

    Since majority of laminitis is due to a endotoxin attack on the body for some reason.....it could have affected the heart as well.


    3 vs 4 days of bute shouldn't do anything different. Long term use of bute leads to ulcers, not usually heart complications.

    If this horse was presented to me before death with heart complications, the first thing I would do is run a complete blood panel and send the blood off for some tests for poisons....to try to find something that may link the laminitis and the heart problems together, since both are present.


    Poisoning keeps popping into my head as I type.

    Which can cause both laminitis and a heart attack.
    Nothing like seeing nature from the back of a horse!

  5. #5
    Senior Member+
    madvoice's Avatar
    Join Date
    May 2004
    Location
    Townsville, QLD - The Sunshine State!
    Posts
    11,865
    You've got some valid points there BW. Expecially the increase of toxins in the body from laminitis.. It could well be a cause. It also could be a pre-existing condition that was tipped when the laminitis occurred. Only way to know for sure would be with the autopsy.
    Sep 1997 - 15 Jan 2006 ~Fry Baby I'll Miss You~
    Some people never go crazy, what truly horrible lives they must live - Charles Bukowski
    *holds up palm - look I'm too tired, just run your head really fast into this..*
    Dec 1996 - 16 March 2010 - RIP Sky

  6. #6
    Senior Member+
    Acme Acres's Avatar
    Join Date
    Jan 2006
    Location
    Phoenix, AZ
    Posts
    7,966
    What was the dosage of the bute per day? 4 grams is considered a heavy dose and what we use when a horse has to be put on it for injury, after the initial 4 gram dose, we give between 1 and 2 grams a day after that to maintain the results and like Blistering Winds said, it's ulcers more than anything you need to be concerned with.
    Acme Acres
    Home of Dun Overo APHA/PtHA Stallion: Reflections Playboy & AMHR Black Tobiano Sunrae's Casino Magic www.azpainthorses.com

  7. #7
    Senior Member tiakitty16's Avatar
    Join Date
    Feb 2006
    Posts
    1,682
    I am not sure. I can ask her a tell you later.

  8. #8
    Member
    Join Date
    Feb 2006
    Posts
    57
    I doubt bute caused the cardiac arrest.

  9. #9
    Senior Member+
    ejforrest's Avatar
    Join Date
    Jan 2004
    Location
    U.P. Michigan
    Posts
    4,557
    Bute: How Much Is Too Much?
    www.thehorse.com/printarticle.aspx?ID=6408
    "The most common side effects of Bute toxicity, are oral ulcers(open sores or lesions in the mouth) and right dorsal colitis(a life threatening, ulcerative inflammatory condition of the colen). Bute toxicity can also cause ulcers or hemorrhages in the esophagus and gastrointestinal tract, diarrhea, low white blood cell count, anemia, and intestinal, kidney, and liver disease. The kidney effects are usually clinically silent, unless you look for it with an ultrasound. With high doses of Bute in really dehydrated horses, you can see outright kidney failure".
    "Dehydration makes the toxicity problem worse. As most of the Bute is in the bloodstream, when the horse is dehydrated, the Bute concentration will be higher. So a 'normal' dose to a dehydrated horse can be a 'toxic' dose".
    "Dosage varies somewhat depending on severity of pain or inflammation. Routine lame horses(average horse weighing about 1,000 pounds) usually receive a dose of about 1 gram twice a day initially over a five to 10 day period. However, it is not unusual for a horse to receive twice that daily dose. In fact, many veterinary textbooks and acceptable dosage recommendations are as high as 4.4 mg/kg twice a day, which is 4 grams a day. While Bute is labeled for use at up to 4 grams per 1,000 pounds of body weight per day, it is recommended once daily dosing of 2 grams/1000 pound to allow as much Bute and OPBZ as possible to be eliminated before giving more".
    "Bute is more toxic than other NSAIDs because most of the drug stays in the blood after administration".
    ejforrest-

    "A horse is the projection of peoples' dreams about themselves - strong, powerful, beautiful - and it has the capability of giving us escape from our mundane existence".

  10. #10
    Senior Member+
    JBandRio's Avatar
    Join Date
    Oct 2005
    Location
    NC
    Posts
    63,904
    Blog Entries
    12
    Was the horse by chance also given banamine?
    He who thinks he can do everything or knows everything has already reached the beginning of the end.
    -- The Rothenberger Family


    Barn Swallow Jewelry on Artfire!

Page 1 of 3 123 LastLast

Similar Threads

  1. Bute???
    By Hunter9 in forum Horse Health
    Replies: 10
    Last Post: 01-07-2006, 05:11 PM
  2. msm vs bute
    By thistlecreek1 in forum Horse Health
    Replies: 15
    Last Post: 01-03-2006, 10:12 AM
  3. another overdose of cuteness!!
    By shell in forum Horse Chat
    Replies: 38
    Last Post: 08-23-2005, 05:09 PM
  4. Overdose on CUTENESS!!!
    By shell in forum Horse Chat
    Replies: 30
    Last Post: 07-13-2005, 06:18 AM
  5. Bute?
    By crazi4horses in forum Horse Health
    Replies: 21
    Last Post: 02-09-2004, 02:24 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •